Alert archive / Kansas / River Flood Warnings in 2016
River Flood Warning 66, NWS Topeka, KS
NWS Topeka, KS issued this river flood warning at Sep 14, 2016, 12:42 PM CDT for Pottawatomie County, Kansas. It took effect at Sep 14, 2016, 6:25 PM CDT. It was in force for 22 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 14, 2016, 12:42 PM CDT (17:42 UTC)
- In effect from
- Sep 14, 2016, 6:25 PM CDT
- Expired
- Sep 15, 2016, 4:00 PM CDT
- In force
- 22 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
County Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 34 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The text
As transmitted.
134 WGUS43 KTOP 141742 FLWTOP BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE TOPEKA KS 1242 PM CDT WED SEP 14 2016 ...The National Weather Service in Topeka, KS has issued a flood warning for the following streams in Kansas... Vermillion Creek near Louisville affecting Pottawatomie County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC149-150142- /O.NEW.KTOP.FL.W.0066.160914T2325Z-160915T2100Z/ /LOUK1.1.ER.160914T2325Z.160915T0000Z.160915T0300Z.NO/ 1242 PM CDT WED SEP 14 2016 The National Weather Service in Topeka, KS has issued a * Flood warning for The Vermillion Creek near Louisville. * from this evening to Thursday afternoon. The stage at 12:30 pm was 20.9 feet. * Flood stage is 30.0 feet. * Forecast...The river is forecast to have a maximum value of 30.5 feet this evening. * Impact...At 30.0 feet...Low land flooding occurs near the creek. && LAT...LON 3933 9622 3933 9619 3929 9621 3926 9625 3927 9626 $$
1 follow-up statement
530 WGUS83 KTOP 150019 FLSTOP FLOOD STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 719 PM CDT WED SEP 14 2016 ...The Flood Warning is cancelled for the following streams in Kansas... Vermillion Creek near Louisville affecting Pottawatomie County PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety Message...Do not drive into flooded areas. Shallow flowing water can wash a car from the roadway. Also, the roadbed may be washed out under the water. Stay tuned to later developments by listening to NOAA Weather Radio and local media. && KSC149-150049- /O.CAN.KTOP.FL.W.0066.000000T0000Z-160915T2100Z/ /LOUK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/ 719 PM CDT WED SEP 14 2016 The Flood Warning is cancelled for The Vermillion Creek near Louisville. * At 7:16 PM Wednesday the stage was 18.9 feet. * Flood stage is 30.0 feet. * Forecast...The river will continue to fall. && LAT...LON 3933 9622 3933 9619 3929 9621 3926 9625 3927 9626 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Sep 14, 6:18 AM CDT, 6 hours 24 minutes earlier.
Area forecast discussion, Sep 14, 6:18 AM CDT, 6 hours 24 minutes before
AREA FORECAST DISCUSSION National Weather Service Topeka KS 618 AM CDT WED SEP 14 2016 ...AVIATION UPDATE... .SHORT TERM...(Today and tonight) Issued at 334 AM CDT Wed Sep 14 2016 08Z water vapor shows a closed upper low over the inter-mountain west. Meanwhile southwest flow persists over the central plains with what appears to be an axis of shear through northeast KS. At the surface, the cold front has not made much progress even though winds have a northerly component across the forecast area. Temps remain in the mid 60s across east central KS with a northeasterly winds which is a neutral advection of temperatures. At the same time profiler data suggest the 850MB front remains further northwest near the NEB state line. Elevated showers and storms have again developed along this boundary. Models prog the surface high pressure system has pushed about as far south as it is going to, although pressures may rise a little more across east central KS. So the expectation is for the frontal boundary to kind of wash out over the forecast area as low level return flow develops this evening in response to the upper closed low moving into the northern Rockies. Once again the large scale forcing appears to be unimpressive but there are some signs from the models of weak PVA developing tonight as a lead shortwave lifts out into the northern plains. A very moist airmass should still be in place since the surface ridge really hasn't cleared any of the moisture out. Additionally 850MB flow never really changes from a southerly trajectory across southern KS. So the forecast has this morning's convection falling apart later this morning as the low level jet diminishes. Then precip chances should increase overnight from west to east as some forcing moves into the plains. The higher probs will be near the NEB state line closer to where models prog the weak PVA. Temps should largely be dependent on how much sunshine there is since the cold air advection doesn't appear to be that strong. Models suggest the low clouds are liekly to hold fast through much of the day. Locations in southern parts of the CWA should be the warmest since there has not been as much cooling there and have mid to upper 70s forecast for highs. Cloud cover over north central KS and temps starting out in the 50s should keep afternoon highs in the upper 60s. Southerly surface winds overnight and dewpoints warming into the 60s should result in mild temps for lows, and have mid 60s going in the forecast. .LONG TERM...(Thursday through Tuesday) Issued at 334 AM CDT Wed Sep 14 2016 By Thursday morning, an upper level trough will be located over the Wyoming/Montana boarder, with weak embedded shortwaves rounding this trough axis and moving over northeast Kansas by early afternoon. With this trough advancing east throughout the day, an associated surface low is progged to deepen through the day and be situated near the Dakotas by the afternoon. A cold front will extend from the Dakotas into northwestern Kansas Thursday afternoon and push eastward through the afternoon and evening. Thunderstorms are expected to form along this boundary in the afternoon, and with nearly 2000 J/kg of CAPE and favorable shear profiles, supercells are possible. The main uncertainty is when and if these storms make it to northeast Kansas before weakening. The aforementioned cold front will make it to the area by Friday morning continuing the chances for precipitation as it moves across the area Friday into Saturday. The whole period is not expected to be a washout, but periods of convection are possible throughout this timeframe. With PWATS approaching two inches on Thursday and Friday, heavy rainfall and localized flooding will be possible during this timeframe. From here, models begin to diverge with the ECMWF advancing surface high pressure in quickly after the passing front, and the GFS keeping this feature more north of the area allowing for additional scattered showers and thunderstorms through the weekend. These synoptic differences last through the period, keeping overall confidence of precipitation chances past the weekend low. Temperatures look to be fairly steady through the weekend, topping out in the upper 70s and low 80s. Lows will generally be in the 60s, with upper 50s seen Saturday night due to clearing skies. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 618 AM CDT Wed Sep 14 2016 With weak ridging and a northerly component to the low level winds, I don't expect much improvement to CIGS with forecast soundings showing the boundary layer remaining saturated. Have kept some optimism in CIGS improving to MVFR by mid afternoon. Uncertainty increases tonight as models suggest a low stratus or fog deck developing. At this time, think stratus is more likely with winds keeping some mixing of the boundary layer. && .TOP Watches/Warnings/Advisories... NONE. && SHORT TERM...Wolters LONG TERM...Heller AVIATION...Wolters
Hazardous weather outlook, Sep 14, 3:41 AM CDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 341 AM CDT WED SEP 14 2016 KSZ008>012-020>024-026-034>040-054>056-058-059-150845- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 341 AM CDT WED SEP 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS CONTINUE ACROSS NORTHEAST KANSAS AND FLOODING WILL REMAIN THE MAIN HAZARD AS STORMS MOVE NORTHEAST THROUGH THE MORNING. THUNDERSTORMS ARE ONCE AGAIN POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE IS A CHANCE FOR THUNDERSTORMS TO BE STRONG TO SEVERE ON THURSDAY EVENING. THE MAIN HAZARDS WITH ANY STORM WILL BE STRONG WINDS AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
In the hours before
Local storm report, Sep 14, 7:06 AM CDT, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
706 AM CDT WED SEP 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 AM HEAVY RAIN LECOMPTON 39.04N 95.39W
09/14/2016 M3.92 INCH DOUGLAS KS CO-OP OBSERVER
24 HOUR TOTAL
&&
EHLocal storm report, Sep 14, 7:16 AM CDT, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
716 AM CDT WED SEP 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0716 AM HEAVY RAIN LILLIS 39.61N 96.30W
09/14/2016 M2.10 INCH MARSHALL KS CO-OP OBSERVER
&&
WOLTERSLocal storm report, Sep 14, 7:40 AM CDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
740 AM CDT WED SEP 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 AM HEAVY RAIN FAIRVIEW 39.84N 95.73W
09/14/2016 M5.21 INCH BROWN KS CO-OP OBSERVER
24 HOUR TOTAL
&&
EHLocal storm report, Sep 14, 7:42 AM CDT, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
742 AM CDT WED SEP 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0739 AM HEAVY RAIN 7 SW CIRCLEVILLE 39.44N 95.95W
09/14/2016 M2.30 INCH JACKSON KS CO-OP OBSERVER
24 HOUR TOTAL
&&
EHLocal storm report, Sep 14, 10:35 AM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1035 AM CDT WED SEP 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1029 AM FLOOD 2 N VALLEY FALLS 39.37N 95.46W
09/14/2016 JEFFERSON KS LAW ENFORCEMENT
DELEWARE RIVER IN FLOOD NORTH OF VALLEY FALLS AND IT HAS
CLOSED COAL CREEK ROAD.
&&
JJOHNSONLocal storm report, Sep 14, 10:42 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
1042 AM CDT WED SEP 14 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 AM HEAVY RAIN 8 SW WAMEGO 39.11N 96.39W
09/14/2016 M2.60 INCH WABAUNSEE KS TRAINED SPOTTER
SINCE MIDNIGHT
&&
JJOHNSONThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 7:00 PM CDT | Areal Flood Advisory | TOP | Marshall, Nemaha | 3 hr |
| Sep 13, 7:10 PM CDT | Special Weather Statement | TOP | Douglas | 35 min |
| Sep 13, 7:26 PM CDT | Special Weather Statement | TOP | Douglas | 34 min |
| Sep 13, 11:09 PM CDT | Flash Flood Warning | TOP | Brown, Nemaha | 4 hr |
| Sep 14, 2:16 AM CDT | Areal Flood Warning | TOP | Marshall | 6 hr |
| Sep 14, 2:21 AM CDT | Areal Flood Warning | TOP | Jefferson | 12 hr |
| Sep 14, 2:36 AM CDT | Areal Flood Warning | TOP | Brown, Jackson, Nemaha | 14 hr |
| Sep 14, 5:47 AM CDT | River Flood Warning | TOP | Marshall | 23 hr |
| Sep 14, 6:21 AM CDT | Areal Flood Warning | TOP | Jefferson | 5 hr |
| Sep 14, 2:16 PM CDT | Areal Flood Warning | TOP | Jefferson | 5 hr |
| Sep 14, 4:27 PM CDT | Areal Flood Warning | TOP | Brown, Jackson, Nemaha | 8 hr |
Nearby
River Flood Warnings in Kansas, 2016Every river flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.